Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 64, NWS Des Moines, IA

May 15, 2009Decatur County, Iowa

NWS Des Moines, IA issued this river flood warning at May 15, 2009, 2:20 PM CDT for Decatur County, Iowa. It took effect at May 16, 2009, 12:56 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 15, 2009, 2:20 PM CDT (19:20 UTC)
In effect from
May 16, 2009, 12:56 AM CDT
Expired
May 15, 2009, 7:35 PM CDT
In force
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Thompson River at Davis City (DVSI4). The gauge peaked at 9.78 ft at May 16, 2009, 1:00 PM CDT.

actionminormoderate0102005/1505/1605/17
Action stage
8 ft
Minor stage
12 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06898000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 151920
FLWDMX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CDT FRI MAY 15 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC053-161920-
/O.NEW.KDMX.FL.W.0064.090516T0556Z-090517T1600Z/
/DVSI4.1.ER.090516T0556Z.090516T1200Z.090516T1600Z.NO/
220 PM CDT FRI MAY 15 2009

...FLOOD WARNING IN EFFECT UNTIL SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLOOD WARNING FOR
  THE THOMPSON RIVER AT DAVIS CITY.
* UNTIL SATURDAY MORNING.
* AT 1:00 PM FRIDAY THE STAGE WAS 4.7 FEET...AND RISING.
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 9 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE FRIDAY EVENING...AND CONTINUE 
  RISING TO 9.2 FEET SATURDAY MORNING. FALL BELOW FLOOD STAGE AROUND
  MIDDAY SATURDAY.
* IMPACT...AT 9 FEET...SOME LOWLAND FLOODING AT THE DAVIS CITY PARK
  OCCURS ALONG WITH SOME RURAL ROADS.

$$
1 follow-up statement
000 
WGUS83 KDMX 160035
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT FRI MAY 15 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC053-160105-
/O.CAN.KDMX.FL.W.0064.000000T0000Z-090517T1600Z/
/DVSI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
735 PM CDT FRI MAY 15 2009

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE THOMPSON RIVER AT DAVIS CITY.
* AT  7:00 PM FRIDAY THE STAGE WAS 7.4 FEET...AND RISING. 
* NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST.
* FLOOD STAGE IS   9 FEET.
* FORECAST...CREST BELOW FLOOD STAGE WITH A STAGE OF 7.4 FEET 
  SATURDAY MORNING. 


$$

IAC117-185-170034-
/O.EXT.KDMX.FL.W.0060.000000T0000Z-090518T0234Z/
/CHTI4.1.ER.090515T1832Z.090515T2315Z.090517T0234Z.NO/
735 PM CDT FRI MAY 15 2009

...FLOOD WARNING NOW IN EFFECT UNTIL SATURDAY EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL SATURDAY EVENING.
* AT  6:15 PM FRIDAY THE STAGE WAS 16.6 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  15 FEET.
* FORECAST...FALL BELOW FLOOD STAGE SATURDAY EVENING.


$$

IAC007-185-162244-
/O.EXT.KDMX.FL.W.0061.000000T0000Z-090516T2244Z/
/PRMI4.1.ER.090515T1917Z.090515T2100Z.090515T2244Z.NO/
735 PM CDT FRI MAY 15 2009

...FLOOD WARNING NOW IN EFFECT UNTIL TODAY...

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH FORK CHARITON RIVER AT PROMISE CITY.
* UNTIL TODAY.
* AT  4:15 PM FRIDAY THE STAGE WAS 18.7 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING.
* FLOOD STAGE IS  18 FEET.
* FORECAST...FALL BELOW FLOOD STAGE TODAY.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 15, 8:55 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 15, 8:55 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT FRI MAY 15 2009

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
MOISTURE SURGING NWD WITH DEW POINTS IN THE MID 60S INTO SRN KS NOW.
DVLPG WRMFNT WILL MAKE PROGRESS NWD...BUT EXPECT IT TO BE TOUGH WITH
THE RAIN COOLED AIR IN THE CONVECTIVE AREA.  WRMFNT EXPECTED TO
REACH THE SRN IA BORDER AREA BY 00Z.  KEPT TEMPS DOWN FOR THE MOST
PART OVER THE CNTRL AND NERN ZONES AND WENT A BIT WRMR FARTHER NW
WHERE RAFL WILL NOT BE AS CONTINUOUS.  CUR FFA LOOKS WELL PLACED AND
IS SUPPORTED WELL BY THE GFS FROM 00Z...THE 06Z NAM12 AND THE FIM
RUNS.  NO CHNGS MADE THERE.  CONSIDERED PUTTING IN SVR
WORDING...HWVR WITH LTL CHC FOR DECENT DESTABILIZATION FEEL THE
THREAT IS RELATIVELY LOW AND SHUD BE TO THE SE OF THE CWA FOR THE
MOST PART.

.LONG TERM.../TONIGHT THROUGH THU/
THE COLD FRONT WILL HEAD SOUTHEAST TONIGHT WITH SOME LINGERING RAIN
LIKELY SOUTHEAST DURING THE EARLY EVENING. A MUCH COOLER AIR MASS
WILL FILTER INTO THE REGION BEHIND THE FRONT...AND HIGHS SATURDAY
ARE ONLY EXPECTED TO REACH THE UPPER 50S TO LOWER 60S. BY SATURDAY
NIGHT...THE SFC RIDGE SHOULD STRADDLE THE FORECAST AREA WITH LIGHT
WINDS AND IDEAL CONDITIONS FOR RADIATIONAL COOLING. HAVE BUMPED
TEMPS DOWN A BIT SOME LOCATIONS AND EXPANDED THE FROST AREA.
EXPECTING MODERATING TEMPS INTO THE 70S BY MONDAY AS UPPER RIDGING
BUILDS IN.

IN THE LATER PERIODS...WILL FAVOR HPC IDEA OF LEANING TOWARDS
GFS/GFSENS/UKMET/GEM AND DISCOUNTING THE 15/00Z ECMWF. THE LATEST
RUN DIGS A H5 TROUGH INTO THE REGION LATE TUESDAY INTO
WEDNESDAY...WHILE THE OTHER MODELS MAINTAIN RIDGING OR ZONAL FLOW
AND WARMER TEMPERATURES. ON TUESDAY...THERE MAY BE SOME SHOWERS AND
STORMS OVER PARTS OF THE FORECAST AREA DEPENDING ON WHERE THE MAIN
SYNOPTIC BOUNDARY SETS UP BEFORE LIFTING NORTH. COLD FRONTAL PASSAGE
WILL LIKELY OCCUR LATE WEDNESDAY INTO THURSDAY WITH THE HIGHEST
COVERAGE OF PRECIP LIKELY. WILL TEMPER MAX TEMPS FOR TUESDAY A BIT
WITH THE BOUNDARY EXPECTED ACROSS THE STATE...OTHERWISE WARMER
READINGS LOOK REASONABLE THROUGH THE EXTENDED PERIOD.

&&

.AVIATION...15/12Z
SOME UNCERTAINTY IN THE SCENARIO TO UNFOLD TODAY...AS SITUATION
SIMILAR TO TWO DAYS AGO...WITH LOW LEVEL STRATUS/MORNING CONVECTION
IN PLACE AND AN ADDITIONAL THUNDER THREAT THIS AFTERNOON. MAIN
AVIATION SITES IMPACTED TODAY TO BE KDSM AND KOTM...WITH SOME
SHOWER/POSSIBLE THUNDER MAYBE SPREADING FAR ENOUGH NORTH TO IMPACT
KFOD...KMCW...AND KALO. OTHERWISE CIGS MAINLY IN THE IFR/LIFR RANGE
ACROSS SOUTHERN IOWA WITH A FEW HOLES LIFTING THEM INTO MVFR RANGE.
CIGS TO REMAIN LOW THROUGHOUT THE MORNING AT LEAST...WHERE
ANTICIPATE COULD LIFT THIS AFTERNOON INTO THE MVFR RANGE.
SOUTHEASTERLY WINDS AHEAD OF THE SFC LOW OFF TO THE WEST...TO CHANGE
TO THE NORTHWEST THIS EVENING INTO THE OVERNIGHT AS THE COLD FRONTAL
BOUNDARY MOVES THROUGH. CONTINUED CHANCES FOR -SHRA/-TSRA ACROSS THE
SOUTHERN CWA WITH CONVECTION STRETCHING BACK INTO CENTRAL KANSAS ALL
MOVING TO THE NORTHEAST. HARD TO NAIL DOWN THUNDER TIMING
ATTM...WITH RESPECT TO THE UNCERTAINTY OF ADDITIONAL DEVELOPMENT
THIS AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TODAY /12Z-00Z/
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST.

&&

LONG TERM...KINNEY
SHORT TERM...MS MAY 09
AVIATION...ALBRECHT
Hazardous weather outlook, May 15, 11:03 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CDT FRI MAY 15 2009

IAZ061-062-073>075-081>086-092>097-161015-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1103 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
TODAY...BEFORE PUSHING SOUTHEAST OF THE AREA DURING THE EARLY
EVENING. ISOLATED SEVERE THUNDERSTORMS WITH QUARTER SIZE HAIL AND
60 MPH WINDS ARE POSSIBLE...MAINLY SOUTH OF HIGHWAY 34. EXPECT
LOCALLY HEAVY RAIN...WITH TOTAL RAINFALL OF 3 TO 5 INCHES...AND
ISOLATED HIGHER AMOUNTS.

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-161015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-
1103 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED NON-SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FROST IS EXPECTED EARLY SUNDAY MORNING...MAINLY ALONG AND NORTH OF
HIGHWAY 30...AND IN THE NISHNABOTNA RIVER VALLEY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJA

In the hours before

Local storm report, May 15, 2:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     FLASH FLOOD      6 SSE BEDFORD           40.60N 94.68W
05/15/2009                   TAYLOR             IA   COUNTY OFFICIAL

            ROAD CLOSED...DUE TO WATER OVER THE ROAD...ON 310TH ST
            BETWEEN ORANGE AVE AND MONTANA AVE. REPORTED BY COUNTY
            ENGINEER.

0148 PM     FLASH FLOOD      ENE BLOCKTON            40.62N 94.48W
05/15/2009                   TAYLOR             IA   COUNTY OFFICIAL

            ROAD CLOSED...DUE TO WATER OVER THE ROAD...ON 290TH ST
            WEST OF BLOCKTON. REPORTED BY COUNTY ENGINEER.

0148 PM     FLASH FLOOD      7 SSE BEDFORD           40.59N 94.67W
05/15/2009                   TAYLOR             IA   COUNTY OFFICIAL

            ROAD CLOSED...DUE TO WATER OVER THE ROAD...ON 317TH ST
            BETWEEN ORANGE AVE AND MONTANA AVE. REPORTED BY COUNTY
            ENGINEER.

&&

ZOGG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:58 AM CDTRiver Flood WarningDMXLucas, Wayne40 hr
May 15, 9:58 AM CDTRiver Flood WarningDMXAppanoose, Wayne28 hr
May 15, 10:06 AM CDTFlash Flood WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union6 hr
May 15, 10:58 AM CDTRiver Flood WarningDMXTaylor8 hr
May 15, 1:33 PM CDTRiver Flood WarningDMXWapello19 hr
May 15, 3:44 PM CDTAreal Flood WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union12 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.